Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 331, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2009, 7:43 AM CDT for Cleveland County, Oklahoma. It was in force for 47 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2009, 7:43 AM CDT (12:43 UTC)
- Expired
- May 12, 2009, 8:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Cleveland County, OK
The radar
The Norman radar (KTLX), 17 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:45 AM CDT | HAIL 1.75 | 2 Nw Norman, OK | THE HAIL WAS REPORTED AT MAX WESTHEIMER AIRPORT. |
| May 12, 7:45 AM CDT | HAIL 1.75 | Norman, OK | REPORTED AT AIRPORT |
| May 12, 7:45 AM CDT | HAIL 2 | 2 N Norman, OK | REPORTED AT PORTER AND ROCK CREEK RD |
| May 12, 7:46 AM CDT | HAIL 1.75 | 1 N Norman, OK | FALLING 1 MILE NORTH OF DOWNTOWN |
| May 12, 7:46 AM CDT | HAIL 1.75 | Norman, OK | FALLING 1 MILE NORTH OF DOWNTOWN |
| May 12, 7:47 AM CDT | HAIL 1 | Norman, OK | NORTH SIDE OF DOWNTOWN |
| May 12, 7:49 AM CDT | HAIL 1.4 | 1 Nne Norman, OK | |
| May 12, 7:50 AM CDT | HAIL 1.25 | Norman, OK | REPORTED FROM NE SIDE OF TOWN |
| May 12, 7:57 AM CDT | HAIL 1 | 2 Ne Norman, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 0.7 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 121243
SVROUN
OKC027-121330-
/O.NEW.KOUN.SV.W.0331.090512T1243Z-090512T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 AM CDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
* UNTIL 830 AM CDT
* AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WESTERN NORMAN...4 MILES WEST OF DOWNTOWN
NORMAN...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL HAS BEEN
REPORTED WITH THIS STORM IN NORMAN.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
* LOCATIONS IN THE WARNING INCLUDE LAKE THUNDERBIRD...NOBLE...
NORMAN...SOUTHEASTERN OKLAHOMA CITY...STANLEY DRAPER LAKE AND
STELLA.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 109 AND 117.
LAT...LON 3512 9740 3514 9741 3516 9744 3520 9750
3527 9756 3538 9743 3538 9720 3514 9717
TIME...MOT...LOC 1243Z 241DEG 23KT 3523 9750
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:16 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 12, 6:16 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 616 AM CDT TUE MAY 12 2009 .AVIATION... WIDESPREAD IFR AND LIFR CEILINGS AND VISIBILITIES ARE EXPECTED TO IMPROVE SLOWLY THIS MORNING. GENERALLY VFR CONDITIONS ARE EXPECTED BY LATE AFTERNOON OR EARLY EVENING... BUT MVFR CEILINGS WILL BE LIKELY AGAIN AFTER DARK AT KPNC... KOKC... AND KOUN. A FEW THUNDERSTORMS WILL BE POSSIBLE AT MOST SITES... BUT THE HIGHEST CHANCE THIS MORNING WILL BE KOKC AND KOUN... WHILE BETWEEN 13/00Z AND 13/06Z THE GREATEST CHANCES WILL BE KCSM... KHBR... KLAW... AND KSPS... BUT ONLY KHBR IS 30 PERCENT OR MORE. && .PREV DISCUSSION... /ISSUED 407 AM CDT TUE MAY 12 2009/ DISCUSSION... THE COMPLICATED WEATHER PATTERN CONTINUES... AS A SERIES OF WAVES MOVE THROUGH THE WESTERLY FLOW ALOFT. WE START OUT THIS MORNING WITH JUST A FEW SMALL ECHOES ON RADAR... AND WIDESPREAD LOW CLOUDS WITH SOME AREAS OF FOG. AS A WEAK IMPULSE MOVES THROUGH THE UPPER- LEVEL FLOW TODAY... AND AS ISENTROPIC LIFT OVER THE COOL AIR AT THE SURFACE CONTINUES... RAIN CHANCES WILL BE ON THE INCREASE THIS MORNING. BY AFTERNOON... SOME BREAKS IN THE CLOUD COVER SHOULD ALLOW MOST OF OUR AREA TO BE WARMER THAN THE PAST SEVERAL DAYS. MOST OF THE AREA SHOULD REMAIN DRY... MEANING RAIN-FREE... TONIGHT. HOWEVER... THERE ARE INDICATIONS THAT SOME SEVERE STORMS MAY BREAK OUT OVER WEST TEXAS... AND SOME OF THESE STORMS MAY SURVIVE LONG ENOUGH TO ENTER OUR SOUTHWESTERN COUNTIES THIS EVENING. FOR WEDNESDAY... A COLD FRONT WILL MOVE INTO OKLAHOMA... AND WILL GREATLY INCREASE THE CHANCES FOR WIDESPREAD STORMS ONCE AGAIN. THE STORMS ARE LIKELY TO FORM LATE IN THE DAY... AND LAST WELL INTO THE NIGHT. REMAINING BOUNDARIES... MOISTURE... ETC... WILL ALLOW CONTINUING CHANCES OF SHOWERS AND STORMS INTO THURSDAY. AFTER A BRIEF BREAK IN THE ACTION ON FRIDAY... ANOTHER COLD FRONT ENTERS THE SCENE FRIDAY EVENING AND SATURDAY... ONCE AGAIN BRINGING A HIGHER CHANCE OF WIDESPREAD RAIN AND THUNDERSTORMS. FOR SUNDAY INTO EARLY NEXT WEEK... COOL HIGH PRESSURE BUILDS INTO THE SOUTHERN PLAINS... AND SHOULD PROVIDE A FEW QUIET DAYS WITH MILD TEMPERATURES AND RELATIVELY DRY AIR. WITH A FEW MAJOR EXCEPTIONS... THE GFS MOS WAS ADEQUATE FOR THIS FORECAST PACKAGE. HOWEVER... MANUAL INTERVENTION WAS REQUIRED FOR TEMPERATURES AND POPS IN MOST PERIODS THROUGH SATURDAY. A FEW MISCELLANEOUS ADJUSTMENTS WERE ALSO NEEDED TO FIX UNREALISTIC GRADIENTS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 77 68 83 58 / 50 10 20 60 HOBART OK 82 67 87 58 / 30 20 10 30 WICHITA FALLS TX 84 69 90 62 / 30 10 10 20 GAGE OK 79 68 78 50 / 40 10 10 20 PONCA CITY OK 73 69 81 55 / 60 10 30 50 DURANT OK 79 68 87 66 / 40 10 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/23/23
Hazardous weather outlook, May 12, 5:00 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT TUE MAY 12 2009
OKZ004>048-050>052-TXZ083>090-121700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM ERICK... TO
HOBART... TO FREDERICK... TO SEYMOUR.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 11 PM.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 65 MPH WILL BE POSSIBLE.
TORNADOES ALSO WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM UNTIL
11 PM.
DISCUSSION...
A DRY LINE IS FORECAST TO BECOME BETTER DEFINED DURING THE DAY OVER
WEST TEXAS. BY EARLY EVENING... THE DRY LINE WILL EXTEND FROM
CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES SOUTHWARD THROUGH
THE TEXAS SOUTH PLAINS... ROUGHLY FROM NEAR GUYMON TO AMARILLO TO
LUBBOCK AND SOUTHWARD. MEANWHILE A SLOW-MOVING FRONT... CURRENTLY
LYING WEST TO EAST ACROSS CENTRAL TEXAS... WILL LIFT NORTHWARD AS A
WARM FRONT AND BY EARLY EVENING IS FORECAST TO BE NEAR THE RED RIVER
IN FAR SOUTHWESTERN AND SOUTH CENTRAL OKLAHOMA. THESE TWO BOUNDARIES
WILL INTERSECT IN NORTHWESTERN TEXAS... MOST LIKELY SOMEWHERE
BETWEEN AMARILLO AND LUBBOCK. THE GENERAL AREA NEAR THIS BOUNDARY
INTERSECTION WILL BE A FAVORED AREA FOR THUNDERSTORM INITIATION LATE
THIS AFTERNOON. THUNDERSTORMS WILL THEN MOVE TO THE EAST OR
NORTHEAST... POSSIBLY REACHING SOUTHWESTERN OKLAHOMA AND WESTERN
PARTS OF NORTH TEXAS DURING THE EARLY TO MID EVENING. THE FORECAST
COMBINATION OF MODERATE TO STRONG INSTABILITY... AND VERTICAL WIND
SHEAR... WILL BE FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS
INCLUDING SUPERCELLS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS... BUT TORNADO POTENTIAL WILL BE ENHANCED WITH ANY
SUPERCELL THAT TRACKS NEAR OR SLIGHTLY NORTH OF THE WARM FRONT.
ANY STORMS THAT MOVE INTO THE RISK AREA THIS EVENING WILL LIKELY
WEAKEN AFTER DARK AS THEY MOVE FARTHER EAST AWAY FROM THE AREA OF
MAXIMUM INSTABILITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND NIGHT THROUGH SATURDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT ACROSS MOST OF THE MAIN BODY OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
24In the hours before
Special weather statement, May 12, 4:46 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 446 AM CDT TUE MAY 12 2009 OKZ038-121015- COMANCHE OK- 446 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF HULEN... OR ABOUT 10 MILES SOUTHEAST OF LAWTON... AT 445 AM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN COMANCHE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, May 12, 5:44 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 544 AM CDT TUE MAY 12 2009 OKZ027-039-121115- GRADY OK-STEPHENS OK- 544 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF MARLOW AT 544 AM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. PEOPLE IN GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, May 12, 6:46 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 646 AM CDT TUE MAY 12 2009 OKZ040>042-121215- MURRAY OK-GARVIN OK-PONTOTOC OK- 646 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MURRAY AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ROFF AT 646 AM CDT...MOVING EAST AT 25 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. PEOPLE IN GARVIN...MURRAY AND PONTOTOC COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, May 12, 6:53 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 653 AM CDT TUE MAY 12 2009 OKZ027-121230- GRADY OK- 653 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF CHICKASHA AT 653 AM CDT...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS ABOUT 10 MILES EAST OF RUSH SPRINGS. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. PEOPLE IN GRADY COUNTY...INCLUDING THE CITY OF CHICKASHA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, May 12, 7:32 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 732 AM CDT TUE MAY 12 2009 OKZ042-121300- PONTOTOC OK- 732 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VANOSS AT 732 AM CDT...MOVING NORTHEAST AT 15 MPH. PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, May 12, 7:35 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 735 AM CDT TUE MAY 12 2009 OKZ029-121300- CLEVELAND OK- 735 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF NORMAN AT 735 AM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN... AND SMALL HAIL. PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITIES OF NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:22 AM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 23 min |
| May 12, 8:07 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 53 min |
| May 12, 8:14 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Pottawatomie, Seminole | 46 min |
| May 12, 8:20 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 40 min |
| May 12, 8:36 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Kay | 54 min |
| May 12, 8:51 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 39 min |
| May 12, 8:57 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 48 min |
| May 12, 9:33 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 42 min |
| May 12, 9:45 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma, Pottawatomie | 47 min |
| May 12, 9:49 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 41 min |
| May 12, 10:08 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 52 min |
| May 12, 11:39 AM CDT | Areal Flood Advisory | OUN | Atoka, Coal | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.